Thunderstorm Wind, Pipestone
- When
- May 4, 11:44 AM CST
- Where
- Pipestone County, 0.99 mi E of Pipestone Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.980, -96.300
Thunderstorms produced a variety of large hail, damaging winds, and brief tornadoes in southwest Minnesota on the afternoon of May 4th. There was also a report of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced a variety of large hail, damaging winds, and brief tornadoes in southwest Minnesota on the afternoon of May 4th. There was also a report of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 11:37 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1237 PM CDT FRI MAY 4 2012 .DISCUSSION.../ISSUED AT 1100 AM CDT/ UPDATED THE ZFP AND GRIDS FOR CURRENT TRENDS. ROUND OF CONVECTION CONTINUES TO PLOW EASTWARD THROUGHOUT EAST CENTRAL SD. IT MAY STAY MAINLY CONFINED TO AREAS ALONG AND NORTH OF I 90 AS THE NEAR SURFACE FRONTOGENESIS IS MAXIMIZED IN THOSE AREAS AS OPPOSED TO THE SOUTH OF I 90. IN ADDITION...STRONG QG FORCING IN THE 850-700MB LAYER IS THE STRONGEST IN THE NORTHERN PART OF OUR FORECAST AREA TODAY. BECAUSE OF A LOT OF CLOUD DEBRIS...LOWERED MANY MAX TEMPERATURES ALONG AND NORTH OF I 90 TODAY. BUT SO FAR DID NOT RADICALLY LOWER THEM AS WITH THE DAYS GETTING LONGER AND WARM LOW LEVEL AIR MASS...ANY BREAKS THIS AFTERNOON WILL ALLOW TEMPERATURES TO RISE DECENTLY. /MJF && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ CONVECTION WILL BE WIDESPREAD THIS AFTERNOON ALONG AND NORTH OF THE I 90 CORRIDOR...GRADUALLY TAPERING OFF FROM WEST TO EAST. UNDER THE RAINFALL...IFR CONDITIONS IN THE HEAVIER RAIN WILL PERSIST FOR A COUPLE OF HOURS...WITH HIGHER END MVFR TO VFR CONDITIONS OUTSIDE OF THE RAINFALL. THEN AS A BOUNDARY AND SHORT WAVE MOVE INTO CENTRAL SD LATER...ANOTHER ROUND OF CONVECTION IS POSSIBLE THIS EVENING IN THE FORECAST AREA LASTING THROUGH THE OVERNIGHT HOURS IN OUR EASTERN ZONES. THE BEST THREAT FOR THIS CONVECTION WILL PROBABLY BE ALONG AND SOUTH OF I 90 WHERE THE AIR MASS HAS BEEN LEAST CONTAMINATED BY THIS CURRENT CONVECTION...WITH SEVERE WEATHER AND ERRATIC WINDS POSSIBLE. BUT THUNDERSTORMS REALLY CANNOT BE RULED OUT NEARLY ANYWHERE. FINALLY...MORE THUNDERSTORMS MAY DEVELOP LATE TONIGHT BEHIND A SURFACE INVERTED TROUGH ONCE AGAIN IN CENTRAL SD. AS THE LOW LEVEL JET INCREASES AHEAD OF THIS CONVECTION...SHOWERS AND THUNDERSTORMS MAY THEN MOVE EASTWARD TO AREAS ALONG AND WEST OF I 29 SATURDAY MORNING. AGAIN WITH ANY RAINFALL...STRATUS IN THE IFR TO MVFR CATEGORY IS CERTAINLY POSSIBLE. /MJF && .DISCUSSION.../ISSUED AT 355 AM CDT/ MAIN FORECAST CHALLENGE TODAY INTO TONIGHT WILL BE CONVECTION CHANCES. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL AND WESTERN SOUTH DAKOTA EXPECTED TO MANLY STAY NORTH OF OUR CWA THIS MORNING. THUS A MOSTLY SUNNY AND WARM FRIDAY IS EXPECTED...WITH HIGHS RANGING FROM THE UPPER 70S NORTH TO THE UPPER 80S CLOSER TO THE MISSOURI RIVER VALLEY. WITH DEWPOINTS IN THE LOWER 60S AND STEEP MID LEVEL LAPSE RATES...CAPE VALUES EXPECTED TO INCREASE TO AROUND 2000 J/KG DURING THE DAYTIME HOURS. HOWEVER WITHOUT A FORCING MECHANISM...WE SHOULD REMAIN CAPPED FOR MUCH OF THE DAY. THINGS GET A BIT MORE INTERESTING AS WE APPROACH THE EVENING HOURS. MODELS IN AGREEMENT THAT LOW LEVEL CONVERGENCE WILL INCREASE CLOSER TO THE JAMES RIVER VALLEY AS A WEAK BOUNDARY APPROACHES. THIS SHOULD BE ENOUGH TO BREAK THE CAP OUT THERE AND GET CONVECTION GOING. DEEP LAYER BULK SHEAR IS EXPECTED TO BE ON THE ORDER OF 40 TO 50 KTS...SO ANY STORMS THAT FORM ALONG THIS BOUNDARY WILL HAVE THE POTENTIAL TO BECOME SUPERCELLS WITH LARGE HAIL AND STRONG WINDS. LOW LEVEL SHEAR IS WEAK...SO TORNADO POTENTIAL IS INITIALLY EXPECTED TO BE LOW. GIVEN THE LINEAR FORCING MECHANISM...THINKING IS THAT THESE INITIAL SUPERCELLS WILL QUICKLY FORM INTO A LINE OF THUNDERSTORMS AND PUSH OFF TO THE EAST SOUTHEAST. GIVEN THE AMPLE CAPE...AND 0-3KM SHEAR VALUES AROUND 30KTS...THINK THIS LINE SHOULD BE ABLE TO MAINTAIN ITSELF ACROSS THE CWA. STRONG DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS WITH THIS LINE...THOUGH MARGINALLY SEVERE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE IF IT CAN INTENSIFY INTO A FULL MCS TYPE SYSTEM. THE OPERATIONAL 12KM NAM IS FASTEST WITH CONVECTIVE INITIATION...ALTHOUGH ITS COUNTERPART 4KM VERSION IS SLOWER. PREFER THIS SLOWER SOLUTION...WITH INITIAL STORMS FIRING ALONG AND WEST OF THE JAMES RIVER AROUND 0Z AND PROGRESSING THOUGH THE CWA DURING THE OVERNIGHT HOURS. ALMOST ALL MODELS INITIATING CONVECTION AND SHOWING SIGNS OF A MCS TYPE SYSTEM TRAVERSING THE AREA. BUT WITHOUT A STRONG UPPER LEVEL WAVE...INITIATION WILL BE HEAVILY DEPENDENT ON LOW LEVEL CONVERGENCE...THUS WILL HAVE TO WATCH THE PROGRESSION OF THE BOUNDARY AND EVOLUTION OF INSTABILITY ACROSS THE CWA. IF INSTABILITY IS LOWER OR THE BOUNDARY STAYS WEST OF THE INSTABILITY...THERE IS STILL A CHANCE STORMS DO NOT INITIATE. SHOULD SEE THE SUN MAKE ITS WAY BACK OUT ON SATURDAY BEHIND THE OVERNIGHT CONVECTION. WILL BE ANOTHER WARM DAY WITH HIGHS IN THE 70S AND 80S. INSTABILITY MAY BE EVEN A BIT HIGHER THAN ON FRIDAY...AT LEAST 2000 J/KG OVER MOST OF THE CWA. AGAIN WE WILL REMAINED CAPPED DURING THE DAYLIGHT HOURS. BUT AN EVEN STRONGER UPPER LEVEL WAVE AND SURFACE BOUNDARY THAN FRIDAYS IS EXPECTED TO APPROACH THE JAMES RIVER BY EVENING. THINKING IS THAT ANOTHER MCS WILL FORM OVER CENTRAL SOUTH DAKOTA AND PUSH ACROSS OUR AREA DURING THE OVERNIGHT HOURS. SHEAR AND INSTABILITY IMPRESSIVE ENOUGH THAT ANY MCS WOULD MAINTAIN ITSELF ACROSS THE AREA...WITH STRONG DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. ALTHOUGH ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ALONG THE LEADING EDGE OF ANY LINE THAT FORMS. CONFIDENCE IS ABOVE NORMAL THAT THIS FEATURE WILL FORM GIVEN THE STRONG UPPER LEVEL WAVE AND LOW LEVEL BOUNDARY...BUT UNCERTAINTY STILL EXISTS IN THE TIMING AND AMOUNT OF INSTABILITY...WHICH WILL HAVE IMPACTS ON THE INTENSITY OF THE STORMS. THE PATTERN FINALLY BEGINS TO CHANGE AS WE HEAD INTO SUNDAY. MAY HAVE SOME LINGERING CONVECTION IN OUR FAR EAST EARLY...OTHERWISE A DRY SUNDAY IS EXPECTED. WILL SEE A BUILDING TROUGH BEHIND SATURDAY NIGHTS CONVECTION AS AN UPPER LEVEL LOW MOVES NEAR THE CANADIAN BORDER. COOLER TEMPERATURES AND DRIER CONDITIONS ARE EXPECTED INTO WEDNESDAY...WITH THIS FEATURE CONTROLLING OUR WEATHER. HIGHS WILL GENERALLY BE IN THE 60S AND LOWS IN THE 40S SUNDAY THROUGH WEDNESDAY. MAY SEE A FEW SHOWERS TUESDAY AS THE TROUGH AXIS PUSHES ACROSS...OTHERWISE SHOULD REMAIN DRY THROUGH THIS PERIOD. AS THE LOW PUSHES EAST...WILL SEE A BUILDING RIDGE LATER WEDNESDAY INTO THURSDAY. THUS EXPECTING WE SEE A WARMING TREND BY LATE WEEK...WITH HIGHS REBOUNDING INTO THE 70S. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT FRI MAY 04 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT FRI MAY 04 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST TO NORTHEASTWARD ACROSS THE AREA THIS AFTERNOON...MAINLY FROM THE I 90 CORRIDOR AND POINTS NORTHWARD. BECAUSE OF THIS ACTIVITY...A LOT OF UNCERTAINTY HAS DEVELOPED TO EXACT TIMING AND LOCATION OF SEVERE THUNDERSTORM POTENTIAL LATER TODAY AND TONIGHT. IT IS POSSIBLE THAT EVENTUALLY...THE PRIMARY FOCUS FOR A SLIGHT RISK OF SEVERE WEATHER WILL SHIFT TO AREAS SOUTH OF I 90 WHERE THE AIR MASS HAS BEEN LEAST AFFECTED BY DAYTIME THUNDERSTORMS. HOWEVER ONE CANNOT TOTALLY RULE OUT A CHANCE FOR SEVERE STORMS AT OTHER LOCATIONS THROUGH THE EVENING HOURS AS ELEVATED INSTABILITY IS QUITE HIGH. THIS EVENING...THE STRONGEST CELLS MAY HAVE GOLF BALL SIZED HAIL AND WIND GUSTS AROUND 70 MPH...WITH AGAIN...THE BEST CHANCES OCCURRING PROBABLY ALONG AND SOUTH OF I 90. STAY ALERT FOR FURTHER UPDATES ON THIS EVOLVING SITUATION. FLOODING... THE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING POSSIBLE...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAIN IS LIKELY WITH THESE STORMS...WITH LOCALIZED AREAS OF FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING... ESPECIALLY ALONG THE I 90 CORRIDOR AND POINTS SOUTHWARD. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 56 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
6 tornado, 4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
Thunderstorm winds caused tree damage, including a few branches blown down.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
Thunderstorm winds tore the roof off an open faced hog barn.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
Heavy rain caused flooding of Minnesota Highway 86.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382352, 382355, 382726, 382727, 382728, 382729, 382730, 382731, 382732, 382733, 382734, 382735, 382736, 382737.